Lidocaine-induced second-degree Mobitz type II heart block

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

Lidocaine-induced atrioventricular (AV) conduction disturbances are an ill-defined phenomenon. Electrophysiological studies in both animal and human subjects have shown that therapeutic doses of lidocaine have no significant effect on AV nodal and His-Purkinje conduction time in the presence of intact AV conduction. Sporadic reports of accelerated AV conduction or complete heart block following lidocaine administration have been published. One case of Mobitz type II heart block has been reported in a patient with a prolonged QTc interval (0.61 sec) who was also receiving prenylamine. Electrophysiological studies designed to evaluate lidocaine's effects on AV conduction present conflicting observations. We report a case of Mobitz type II heart block following therapeutic doses of lidocaine in the absence of acute myocardial infarction or concomitant cardioactive drug administration. This case, in conjunction with other reported data, suggests the occurrence of lidocaine-induced AV block to be unpredictable. Although its occurrence may be infrequent, the severity of these reactions warrants careful selection and monitoring of patients who are to receive lidocaine.

Original languageEnglish (US)
Pages (from-to)669-673
Number of pages5
JournalDrug Intelligence and Clinical Pharmacy
Volume19
Issue number9
DOIs
StatePublished - Jan 1 1985

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Pharmacology, Toxicology and Pharmaceutics(all)
  • Pharmacology (medical)

Cite this